Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 59, NWS Albuquerque, NM

July 24, 2018Colfax County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 24, 2018, 2:37 PM MDT for Colfax County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2018, 2:37 PM MDT (20:37 UTC)
Expired
Jul 24, 2018, 5:30 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Colfax County, NM

The radar

The Albuquerque radar (KABX), 220 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 5:10 PM MDTFLASH FLOOD4 Ese Ute Park, NMRIVER TOPPED U.S. HIGHWAY 64 AT MILE MARKER 302 WITH DEBRIS AND LARGE BOULDERS ON ROAD. A SIDE BRIDGE NEXT TO U.S. 64 AT MILE MARKER 303 IS UNDER WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 153 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1766 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

538 
WGUS55 KABQ 242037
FFWABQ
NMC007-242330-
/O.NEW.KABQ.FF.W.0059.180724T2037Z-180724T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
237 PM MDT TUE JUL 24 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  West central Colfax County in northeastern New Mexico...

* Until 530 PM MDT.

* At 234 PM MDT, Doppler radar indicated thunderstorms producing 
  moderate to heavy rain across the warned area. Flash flooding is 
  expected to begin shortly and potentially impact Ute Park and the 
  U.S. Highway 64 corridor. Rainfall amounts up to one half an inch 
  have likely fallen just west of the burn scar, and thunderstorms 
  will likely drift eastward during the next hour.

This will impact the Ute Park fire burn scar including but not 
limited to Highway 64 from Ute Park to Cimarron, the Cimarron River 
and Philmont Scout Ranch backcountry as well as Ute Park including 
Hummingbird Lane and Cimarron.

Some areas north of Highway 64 that will be impacted include State 
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey Creek. Some 
areas south of Highway 64 that will be impacted include Webster and 
Cimarroncito Reservoirs, Cimarroncito Creek, Vaca Pond, Deer Lake, 
Ute Gulch and Grouse and Sawmill Canyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.

&&

LAT...LON 3662 10509 3659 10493 3650 10489 3647 10501
      3647 10510 3650 10519 3654 10523 3658 10523
      3662 10517

$$

DPorter
2 follow-up statements
765 
WGUS75 KABQ 242202
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
402 PM MDT TUE JUL 24 2018

NMC007-242330-
/O.CON.KABQ.FF.W.0059.000000T0000Z-180724T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
402 PM MDT TUE JUL 24 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR
WEST CENTRAL COLFAX COUNTY...

At 358 PM MDT, Doppler radar indicated the thunderstorms that 
produced moderate to heavy rain have moved out of the warned area. 
One half to one inch of rain fell earlier today on the western part 
of the burn scar and the community of Ute Park. Flash flooding in 
localized areas is still possible through 530 PM MDT.

This will impact the Ute Park fire burn scar including but not 
limited to Highway 64 from Ute Park to Cimarron, the Cimarron River 
and Philmont Scout Ranch backcountry as well as Ute Park including 
Hummingbird Lane and Cimarron.

Some areas north of Highway 64 that will be impacted include State 
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey Creek. Some 
areas south of Highway 64 that will be impacted include Webster and 
Cimarroncito Reservoirs, Cimarroncito Creek, Vaca Pond, Deer Lake, 
Ute Gulch and Grouse and Sawmill Canyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Both localized and distant heavy rainfall will create sudden and
dangerous flows in arroyos and over low water crossings.

&&

LAT...LON 3662 10509 3659 10493 3650 10489 3647 10501
      3647 10510 3650 10519 3654 10523 3658 10523
      3662 10517

$$

DPorter
807 
WGUS75 KABQ 242236
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
436 PM MDT TUE JUL 24 2018

NMC007-242330-
/O.CON.KABQ.FF.W.0059.000000T0000Z-180724T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
436 PM MDT TUE JUL 24 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR
WEST CENTRAL COLFAX COUNTY...

At 430 PM MDT, Doppler radar indicated thunderstorms producing 
moderate to heavy rain across the warned area. This may result in 
renewed flash flooding.

This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron River 
and Philmont Scout Ranch backcountry as well as Ute Park including 
Hummingbird Lane and Cimarron.

Some areas north of Highway 64 that will be impacted include State 
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey Creek. Some 
areas south of Highway 64 that will be impacted include Webster and 
Cimarroncito Reservoirs, Cimarroncito Creek, Vaca Pond, Deer Lake, 
Ute Gulch and Grouse and Sawmill Canyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not enter or cross flowing water or water of unknown depth. 

&&

LAT...LON 3662 10509 3659 10493 3650 10489 3647 10501
      3647 10510 3650 10519 3654 10523 3658 10523
      3662 10517

$$

DPorter

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 11:58 AM MDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 24, 11:58 AM MDT, 2 hours 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1158 AM MDT Tue Jul 24 2018

.AVIATION...
18Z TAF CYCLE
With a abundant moisture in place and the subtropical high migrating
from western NM to AZ, widespread showers and thunderstorms are
expected today. All TAF sites have a risk of showers and storms as
disturbances in NW and N flow aloft travel around the periphery of
the upper high. Thunderstorms will generally move toward the SE or S
at 5-15 kt this afternoon, then from 10-20 kt tonight. Thunderstorms
are expected to congeal into a complex that travels south
southeastward across the eastern plains tonight. There is a marginal
risk of severe storms along and east of the central mountain chain.
Wet microbursts and potentially large hail are expected with erratic
wind gusts that could exceed 45 kt.

44

&&

.PREV DISCUSSION...238 AM MDT Tue Jul 24 2018...
.SYNOPSIS...
Cooler temperatures arrive to southeast New Mexico with another round
of afternoon storms forming over the higher terrain moving off to the
east and southeast in the evening. Heavy rainfall with flash flooding
will once again be the main concern, especially for areas that
recently saw decent rainfall and over and immediately below recent
burn scars. Highs will be near normal for much of the state with
daily rounds of convection in the afternoons and evenings continuing into
the weekend.

&&

.DISCUSSION...
Overnight showers and storms continue over east-central NM this
morning. These will gradually subside by sunrise with overhanging
cloud cover persisting into the morning across the east. Outflow
winds through the gaps of the central mtns are also subsiding at this
hour. Yesterday's backdoor bdry has pushed further south across
eastern NM and will drop highs across southeast NM below the century
mark. It will also expand Tuesday's afternoon storm coverage to the
Sacramento Mtns. A similar set up for storms is expected elsewhere
across the state Tuesday as the high inches further west into AZ.

Another Flash Flood Watch has been issued for the Sangre de Cristo
and Jemez Mtns with burn scar flash flooding being the main concern.
NW flow aloft will once again favor storms rolling off the Jemez
toward the Santa Fe metro which was hit particularly hard yesterday,
so have included them again in the Flash Flood Watch as well as the
central highlands where heavy rains will be more likely later in the
evening.

The upper high will be firmly over the lower CO river basin Wednesday
with afternoon storms continuing over the higher terrain before
moving off to the SE. A backdoor front still looks to arrive across
the east early Thursday, replenishing sfc moisture and keeping daily
rounds of thunderstorms going each day into the coming weekend. Both
the GFS and ECMWF are hinting at a more amplified trough setting up
across the Central Plains with another backdoor front Sunday. This
would keep convection going into early next week.

24

&&

.FIRE WEATHER...
A return to more numerous showers and storms with heavy rainfall for
the next 7 to 10 days will continue to limit fire concerns across
northern and central NM. Widespread moderate to heavy rainfall that
impacted the northern mountains and the eastern plains Monday and
Monday night will continue improving deeper soil moisture. Upper
level high pressure will drift west into Arizona through the end of
the week and allow periodic back door fronts to enter the eastern
half of NM. Steering flow will be near north to south. Daily rounds
of showers and storms with locally heavy rainfall will continue in
this pattern with near normal high temperatures. Overnight humidity
recoveries will range from good across western NM to excellent
across the east. Any fires that develop will likely be spot starts
from lightning strikes.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for the following zones...
NMZ511>515-518-523-527>529.

&&
Hazardous weather outlook, Jul 24, 2:42 AM MDT, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
242 AM MDT Tue Jul 24 2018

NMZ501>540-251100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
242 AM MDT Tue Jul 24 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today through the
overnight. Storm motions will be slow and rainfall could become
heavy. This may lead to localized areas of flash flooding,
especially over and near recent and older burn scars. Isolated
locations may receive up to 2 to 3 inches of rainfall. A few storms
may also produce small hail and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to numerous thunderstorms are expected each afternoon into
weekend. Storm motions will be slow and rainfall could become heavy.
This may lead to localized areas of flash flooding, especially over
and near recent and older burn scars. Isolated locations may receive
up to 2 inches of rainfall. A few storms may also produce small hail
and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

24

In the hours before

Special weather statement, Jul 24, 2:05 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
205 PM MDT TUE JUL 24 2018

NMZ515-527-242030-
East Slopes Sangre de Cristo Mountains-Raton Ridge/Johnson Mesa-
205 PM MDT TUE JUL 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL
230 PM MDT...

At 205 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Stonewall, or 27 miles west of Raton, moving southeast
at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm. Heavy rain will also be possible with this storm.

Locations impacted include...
Vermejo Park.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3692 10506 3699 10498 3699 10468 3672 10483
TIME...MOT...LOC 2005Z 304DEG 10KT 3692 10494

DPorter

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:08 PM MDTAreal Flood AdvisoryABQSandoval2 hr
Jul 23, 6:26 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval2 hr
Jul 23, 6:36 PM MDTAreal Flood AdvisoryABQMcKinley114 min
Jul 23, 6:44 PM MDTAreal Flood AdvisoryABQCibola2 hr
Jul 23, 6:54 PM MDTAreal Flood AdvisoryABQSanta Fe2 hr
Jul 23, 6:55 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval, Santa Fe2 hr
Jul 23, 7:00 PM MDTSpecial Weather StatementABQMora30 min
Jul 23, 7:03 PM MDTAreal Flood AdvisoryABQMora117 min
Jul 23, 7:10 PM MDTFlash Flood WarningABQSanta Fe2 hr
Jul 23, 7:30 PM MDTAreal Flood AdvisoryABQRio Arriba, Santa Fe2 hr
Jul 23, 7:31 PM MDTAreal Flood AdvisoryABQBernalillo119 min
Jul 23, 7:35 PM MDTSpecial Weather StatementABQSanta Fe25 min
Jul 23, 7:38 PM MDTFlash Flood WarningABQSanta Fe3 hr
Jul 23, 7:41 PM MDTSpecial Weather StatementABQSan Miguel34 min
Jul 23, 7:51 PM MDTAreal Flood AdvisoryABQMora, San Miguel114 min
Jul 23, 7:53 PM MDTAreal Flood AdvisoryABQSandoval2 hr
Jul 23, 8:08 PM MDTSpecial Weather StatementABQSanta Fe37 min
Jul 23, 8:20 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe115 min
Jul 23, 8:23 PM MDTFlash Flood WarningABQBernalillo, Sandoval49 min
Jul 23, 8:49 PM MDTAreal Flood AdvisoryABQMora, San Miguel116 min
Jul 23, 8:50 PM MDTAreal Flood AdvisoryABQSandoval, Santa Fe115 min
Jul 23, 8:52 PM MDTSpecial Weather StatementABQSan Miguel23 min
Jul 23, 9:13 PM MDTAreal Flood AdvisoryABQSocorro, Torrance, Valencia2 hr
Jul 23, 9:15 PM MDTAreal Flood AdvisoryABQBernalillo, Torrance2 hr
Jul 23, 9:21 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel114 min
Jul 23, 9:49 PM MDTAreal Flood AdvisoryABQTorrance116 min
Jul 23, 10:06 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe, Torrance114 min
Jul 23, 10:21 PM MDTFlash Flood WarningABQGuadalupe, San Miguel3 hr
Jul 23, 10:42 PM MDTAreal Flood AdvisoryABQTorrance2 hr
Jul 23, 10:53 PM MDTSpecial Weather StatementABQTorrance52 min
Jul 23, 11:40 PM MDTAreal Flood AdvisoryABQGuadalupe, Lincoln, Torrance2 hr
Jul 24, 2:32 AM MDTFlash Flood WatchABQ21 hr
Jul 24, 1:30 PM MDTAreal Flood AdvisoryABQCibola2 hr
Jul 24, 2:05 PM MDTSpecial Weather StatementABQColfax25 min
Jul 24, 2:26 PM MDTAreal Flood AdvisoryABQSan Miguel2 hr
Jul 24, 3:00 PM MDTSpecial Weather StatementABQColfax30 min
Jul 24, 3:05 PM MDTSpecial Weather StatementABQMora25 min
Jul 24, 3:14 PM MDTAreal Flood AdvisoryABQLincoln2 hr
Jul 24, 3:35 PM MDTSpecial Weather StatementABQColfax25 min
Jul 24, 3:46 PM MDTSevere Thunderstorm WarningABQColfax25 min
Jul 24, 3:54 PM MDTFlash Flood WarningABQColfax3 hr
Jul 24, 4:52 PM MDTSevere Thunderstorm WarningABQColfax38 min
Jul 24, 5:14 PM MDTAreal Flood AdvisoryABQCatron2 hr
Jul 24, 5:30 PM MDTFlash Flood WarningABQColfax3 hr
Jul 24, 5:39 PM MDTSpecial Weather StatementABQMora36 min
Jul 24, 5:41 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel49 min

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.